Hail, Eau Claire
- When
- August 5, 4:26 PM CST
- Where
- Eau Claire County, 1.63 mi ESE of Foster
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.620, -91.270
During the afternoon of Monday, August, 5th, a line of thunderstorms was moving southeast across east central Minnesota ahead of a cold front that was also moving southeast. These storms moved into west central Wisconsin and produced large hail south of Eau Claire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon of Monday, August, 5th, a line of thunderstorms was moving southeast across east central Minnesota ahead of a cold front that was also moving southeast. These storms moved into west central Wisconsin and produced large hail south of Eau Claire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 5, 1:59 PM CST, 2 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 259 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 300 PM CDT Mon Aug 5 2019 First batch of severe storms moved across the Twin Cities, and into west central Wisconsin since noon. Another area of storms were developing along the main cold front from near Montevideo in west central Minnesota, to St. Cloud, and near Rush City in east central Minnesota. This line will affect most of southern Minnesota, and into parts of west central Wisconsin through the early evening. Severe storms will be possible as bulk wind shear are between 35-45 kts and MLCAPEs are nearly 3000 J/kg. This was the case as baseball size hail occurred in the western part of the Twin Cities around 1 PM CDT. Once the storms move out of the state, a refreshing air mass will spread across the Upper Midwest for Tuesday. Another cold front will enter northwest Minnesota Tuesday night, but it shouldn't affect central Minnesota until well past midnight, and into Wednesday. .LONG TERM...(Wednesday through Monday) Issued at 245 PM CDT Mon Aug 5 2019 Thunderstorms still look possible Wednesday afternoon/evening as a cold front moves through the area, although some uncertainty exists in just how widespread they may be as the best upper level forcing remains off to the north and south. An environment favorable for strong to severe storms will develop during the afternoon ahead of this front, with around 2000 J/kg of SBCAPE and 30-40 kts of effective bulk shear. There is still some disagreement among models in timing the front as it moves through the area, which leads to uncertainty on where the best potential for severe weather sets up during the afternoon/evening. The slower solutions bring the front through during the afternoon/evening which could result in at least some potential for strong/severe storms area-wide, while the faster solutions moving the front through during the morning/afternoon and potentially keep the threat south into Iowa. After the front moves through, drier weather is weather is expected through the rest of the work week. A more active pattern is expected to develop over the weekend and into next week, as ridging/northwest flow aloft flattens into faster zonal flow in response to a trough coming ashore in the Pacific Northwest. Typical spread exists in the models at this range, but expect at least a few chances at showers and thunderstorms during this time period. Expect temperatures to be seasonable into next week, with highs and lows within a few degrees of climatological values. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 5 2019 Earlier convection that was across central Minnesota has exited west central Wisconsin. However, additional storms, locally severe had developed west of the Twin Cities. The best chance of widespread convection with TSRA/strong winds will occur from KRWF- KMSP-KRNH and southward this afternoon. Hard to determine timing so will continue with tempo periods until there is a better handle on timing this afternoon. Any storm this afternoon will be capable of producing very strong winds and hail. Between 21-00z, conditions will slowly improve across central Minnesota, with the bulk of the TSRA in south central Minnesota. Between 00-03z, most of the activity will be south of MPX TAF sites, with a northwest wind developing. BR/FG will be possible toward sunrise. KMSP... Current TSRA west of the cities will affect KMSP by 18z, and likely continue for a half hour to an hour. Strong winds, and hail are likely within 10 NM of the airport, but not necessary affecting the terminal. Conditions should improve between 21-00z, with most of the activity south of the airport after 00z. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -TSRA. W/SW wind 5-10 kts. Thu...VFR. NW wind 5-10 kts.&& .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...ETA AVIATION...JLT
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1052 AM CDT Mon Aug 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1052 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are likely this afternoon. The greatest threat is located south of a line from near Ladysmith Wisconsin, to the Twin Cities and Redwood Falls. The primary threat is damaging winds. Large hail, heavy rainfall and a couple tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional strong to severe thunderstorms are possible on Wednesday. Damaging winds and large hail are the primary threats. Thunderstorms are possible Saturday and Sunday. The severe weather risk is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
440 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 7 NW BLOOMING PRAIRIE 43.94N 93.15W
08/05/2019 STEELE MN 911 CALL CENTER
&&
BORGHOFFSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 444 PM CDT Mon Aug 5 2019 MNZ091-092-052230- Martin-Faribault- 444 PM CDT Mon Aug 5 2019 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN FARIBAULT AND EAST CENTRAL MARTIN COUNTIES... At 444 PM CDT, a strong thunderstorm was located near Winnebago, or 14 miles northeast of Fairmont, moving east at 25 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Blue Earth, Winnebago, Easton, Delavan, Granada, Huntley and Guckeen. This includes the following highways... Interstate 90 between mile markers 111 and 127. U.S. Highway 169 between mile markers 8 and 21. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4369 9435 4379 9428 4378 9389 4357 9399 TIME...MOT...LOC 2144Z 274DEG 23KT 4374 9422 CTG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL HASTINGS 44.74N 92.85W
08/05/2019 M0.75 INCH DAKOTA MN TRAINED SPOTTER
&&
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Mon Aug 5 2019
MNZ070-078-WIZ024-052245-
Dakota-Goodhue-Pierce-
451 PM CDT Mon Aug 5 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DAKOTA...
NORTH CENTRAL GOODHUE AND CENTRAL PIERCE COUNTIES...
At 451 PM CDT, strong thunderstorms were clustered over Hastings, or
13 miles southwest of River Falls, moving east at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Red Wing, Hastings, Prescott, Ellsworth, Bay City, El Paso, Diamond
Bluff, Beldenville, Red Wing Airport, Esdaile and Hager City.
This includes U.S. Highway 61 between mile markers 88 and 102.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4472 9298 4478 9291 4477 9288 4475 9285
4475 9281 4480 9278 4479 9227 4450 9252
TIME...MOT...LOC 2151Z 288DEG 25KT 4472 9281
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL ELYSIAN 44.20N 93.67W
08/05/2019 M1.00 INCH LE SUEUR MN PUBLIC
REPORT/PHOTO FROM TWITTER.
&&
BPHSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Mon Aug 5 2019
MNZ092-093-052245-
Freeborn-Faribault-
458 PM CDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT FREEBORN AND EAST CENTRAL
FARIBAULT COUNTIES...
At 458 PM CDT, a strong thunderstorm was located near Hartland, or
near Albert Lea, moving east at 45 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Albert Lea, Clarks Grove, Alden, Glenville, London, Hollandale,
Freeborn, Hayward, Mansfield, Twin Lakes, Conger and Walters.
This includes the following highways...
Interstate 35 between mile markers 3 and 22.
Interstate 90 between mile markers 140 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4358 9374 4379 9366 4382 9305 4350 9305
4350 9314
TIME...MOT...LOC 2158Z 268DEG 39KT 4372 9346
CTGThe La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849944, 849945.